New Jersey, 2011Hail and Damaging Winds in New Jersey, August 21, 2011
August 21, 2011 · NWS PHI · 8 events in 4 counties and zones
A series of thunderstorms that preceded and accompanied a lee side trough and a cold front produced strong to locally severe thunderstorms mainly during the afternoon in New Jersey.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of thunderstorms that preceded and accompanied a lee side trough and a cold front produced strong to locally severe thunderstorms mainly during the afternoon in New Jersey.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 21, 10:51 AM EST, 56 minutes earlier.
Area forecast discussion, Aug 21, 10:51 AM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1151 AM EDT SUN AUG 21 2011
.SYNOPSIS...
A STRONG COLD FRONT WILL APPROACH THE AREA TODAY...CROSSING THE
REGION TONIGHT. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT FOR
MONDAY AND TUESDAY...BEFORE MOVING OFF THE MID ATLANTIC COAST
WEDNESDAY. A SLOW MOVING FRONT WILL APPROACH THE REGION THURSDAY
INTO FRIDAY...BEFORE MOVING SOUTH OF THE AREA FOR NEXT WEEKEND.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A FAIRLY ACTIVE MORNING AS AN INCREASE IN THE FLOW IN THE LOWER
LEVELS COMBINED WITH SOME WAA AND THETA-E ADVECTION APPEARS TO BE
MOSTLY RESPONSIBLE IN HELPING TO DRIVE A SMALL THUNDERSTORM
CLUSTER FROM NORTHEASTERN MARYLAND INTO SOUTHERN NEW JERSEY. THIS
HAS GENERALLY WEAKENED WITH THE EXCEPTION OF A RATHER ROBUST CELL
NOW OVER DELAWARE BAY. THIS CELL WAS NEARLY A SUPERCELL WHICH
PRODUCED DAMAGING WINDS IN THE DOVER AREA. SEE THE HYDROLOGY
SECTION BELOW FOR MORE DETAILS ON THE HEAVY RAIN THREAT.
THE WEALTH OF LOW-LEVEL MOISTURE AROUND HAS BEEN MAINTAINING LOTS
OF CLOUDS OUTSIDE OF THE CONVECTION ESPECIALLY WITH A BIT OF
SURFACE HEATING THAT HAS TAKEN PLACE THIS MORNING. THERE ARE
BREAKS IN THE CLOUDS NOT TO FAR TO OUR WEST THEREFORE ADDITIONAL
HEATING IS EXPECTED, WHICH WILL ALLOW THE INSTABILITY TO BUILD.
DESPITE THE EARLY START TO THE CONVECTION IN PARTS OF THE CWA, WE
ARE STILL ANTICIPATING THIS AFTERNOON TO TURN RATHER ACTIVE AS A
STRONG UPPER-LEVEL TROUGH DRIVES A COLD FRONT OUR WAY. THIS FRONT
WILL NOT CROSS THE AREA UNTIL AFTER THIS TIME FRAME, HOWEVER
INCREASING SHEAR COMBINED WITH AT LEAST MODEST INSTABILITY /MLCAPE
1500-2000 J/KG/ AND INCREASING LARGE SCALE ASCENT SHOULD ORGANIZE
STORMS INTO LINES. THE PRESENCE OF A LOW-LEVEL JET MAY ENHANCE
THE DAMAGING WIND THREAT, ESPECIALLY LATER THIS AFTERNOON. THE MID
LEVEL TEMPERATURES AROUND -10C SHOULD ALLOW FOR SOME HAIL WITH
SOME POSSIBLY SEVERE WITH MORE ROBUST UPDRAFTS ESPECIALLY ANY WITH
ROTATION ALOFT. THE CONVECTION IN PORTIONS OF MARYLAND AND
DELAWARE EARLIER SHOWED SOME SIGNS OF WEAK LOW AND MID LEVEL
ROTATION. THE MOIST LOW LEVELS WITH SOME VEERING WITH HEIGHT
ESPECIALLY IN THE PRESENCE OF A LEE SIDE TROUGH COULD ALLOW FOR
LOCALLY ENHANCED LOW-LEVEL STORM ROTATION AND DISCRETE STORMS. THE
MAIN THREAT HOWEVER APPEARS TO BE DAMAGING STRAIGHT LINE WINDS
WITH ANY LINE SEGMENTS GIVEN THE GENERAL UNIDIRECTIONAL FLOW ABOVE
THE SURFACE. WE WILL CONTINUE TO CARRY SOME ENHANCED WORDING AND
THIS MAY HAVE TO BE BEEFED UP SOME LATER.
WE WILL MONITOR RADAR TRENDS AND NEWER MODEL GUIDANCE AND ADJUST
POPS ACCORDINGLY. ADJUSTMENTS TO THE HOURLY GRIDS WERE MOSTLY
MINOR ESPECIALLY OUTSIDE OF WHERE CONVECTION HAS OCCURRED. LITTLE
CHANGES WERE MADE TO THE HIGH TEMPERATURES ATTM.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
THE AFOREMENTIONED SHOWERS AND THUNDERSTORMS WILL COME TO AN END
FROM WEST TO EAST DURG THE EVENING AND EARLY OVERNIGHT PERIOD AS
THE FRONT TRAVERSES THE REGION. HIGH PRESSURE WILL BUILD IN BEHIND
THE FRONT.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
COLD AIR ADVECTION BEHIND THE COLD FRONT WILL GRADUALLY BRING AN
COOLER AND DRIER AIRMASS INTO THE AREA MONDAY. IN THE COLD AIR
ADVECTION....THE DEPTH OF THE MIXED LAYER INCREASES TO ABOUT 6000
FEET. THIS WOULD ALLOW ACCESS TO 25 TO 30 KNOTS OF WIND...AND
TRANSLATE INTO 20 TO 25 MPH GUSTS.
AS THE GRADIENT BACKS OFF MONDAY AFTERNOON...THE GUSTINESS SHOULD
FOLLOW. THE NEW AIRMASS WILL OFFER LOWER CONVECTIVE TEMPERATURES...
SO MOST PLACES WILL SEE SCATTERED TO BROKEN CUMULUS DEVELOP. THE
MOST EXTENSIVE CLOUD COVER SHOULD BE ACROSS THE HIGHER TERRAIN.
WHILE THERE IS A WEAK SIGNAL FOR SHOWERS ACROSS THE NORTH IN THE
AFTERNOON...MODEL SOUNDINGS SHOW A CAP IN PLACE.
WHILE THERE COULD BE SOME SPRINKLES ACROSS THE TERRAIN MONDAY
AFTERNOON...THERE WERE NOT INCLUDED IN THE FORECAST JUST YET. HIGHS
WERE BASED MAINLY ON A MOS BLEND...SINCE THE AIRMASS WILL BE IN
TRANSITION.
THE CONVECTIVE CLOUDINESS SHOULD MELT AWAY MONDAY EVENING. THE NAM
HAS BEEN FAIRLY CONSISTENT SHOWING A MID LEVEL IMPULSE CROSSING
DELAWARE AND SOUTHERN NEW JERSEY MONDAY EVENING. THE NAM IS THE ONLY
MODEL THAT SUPPORTS PRECIPITATION WITH THIS FEATURE...AND FOR NOW
THE PRECIPITATION WAS LEFT OUT OF THE FORECAST.
WHILE A FEW PROTECTED LOCATIONS COULD SEE PATCHY FOG LATE MONDAY
NIGHT...THE FIRST NIGHT IN THE NEW AIRMASS SHOULD PRECLUDE ENOUGH
FOG TO MENTION YET. LOWS WERE BASED MAINLY ON THE SLIGHTLY WARMER
GFS MOS NUMBERS.
TUESDAY AND WEDNESDAY SHOULD BE DRY DAYS AS THE SURFACE HIGH MOVES
TO THE COAST...AND THE MID LEVEL FLOW BACKS FROM CYCLONIC TO QUASI
ZONAL. WEDNESDAY WILL SEE MOISTURE STARTING COMING BACK INTO THE
AREA ON THE RETURN FLOW AROUND THE HIGH. THERE IS SOME MODEL SPREAD
ON JUST HOW FAST TO BRING A SURFACE FRONT THROUGH THE AREA LATE IN
THE WEEK. FOR NOW...SINCE THE MID LEVEL SUPPORT IS NOT THAT
STRONG...THE FORECAST WILL BE BASED ON A SLOW FRONTAL PASSAGE.
THIS MEANS THAT SHOWERS ARE POSSIBLE FROM LATE WEDNESDAY NIGHT INTO
FRIDAY. THE BEST CHANCE APPEARS TO BE THURSDAY AND THURSDAY
NIGHT...WITH THE BEST INSTABILITY COUPLED WITH INCREASED SHEAR DUE
TO THE PRESENCE OF THE MID LEVEL TROUGH. PRECIPITABLE WATER VALUES
ALSO INCREASE TO NEAR 1.75 INCHES...WHICH IS NOT QUITE TWO STANDARD
DEVIATIONS ABOVE NORMAL. THIS RAISES THE SPECTER OF LOCALLY HEAVY
RAINFALL WITH SHOWERS AND STORMS. HOWEVER...THE TIMING ISSUES
PRECLUDE THE MENTION IN THE HAZARDOUS WEATHER OUT LOOK JUST YET.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.
VFR CONDITIONS IN GENERAL, HOWEVER PLENTY OF LOW-LEVEL MOISTURE
AROUND HAS ALLOWED FOR POCKETS OF MVFR CEILINGS ESPECIALLY IN THE
KPHL TO KTTN AREA. THIS SHOULD MIX OUT A BIT ESPECIALLY ONCE ANY
CONVECTION MOVES AWAY FROM A TERMINAL AND ADDITIONAL HEATING TAKES
PLACE. WE HAVE LOWER CONFIDENCE ON THIS BUT THE COVERAGE SEEMS TO
BE MORE LOCALIZED. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WILL GIVE WAY TO INCREASED COVERAGE BY LATE IN THE AFTERNOON. WE WILL
MONITOR AND CONTINUE TO ISSUE AMENDMENTS IF THE THREAT TO ANY
TERMINALS INCREASES. THE MAIN THREAT IS LIGHTNING AND HEAVY RAIN
WHICH WILL REDUCE THE LOCAL VISIBILITY. WE WILL TRY TO INDICATE
SOME BETTER TIMING WITH THE 18Z TAF ISSUANCE.
A STRONG COLD FRONT IS EXPECTED TO CROSS THE REGION FROM WEST TO EAST
DURING THE LATE AFTERNOON AND EVENING HOURS. SHOWERS AND
THUNDERSTORMS ARE EXPECTED AS A RESULT. SUB-VFR CONDITIONS ARE
EXPECTED WITH ANY SHOWERS AND STORMS ALONG WITH POTENTIALLY
LOCALLY STRONG WIND GUSTS. SOME HAIL CANNOT BE RULED OUT EITHER.
ONCE THE FRONT CLEARS THE AREA, EXPECT A RETURN TO VFR ALTHOUGH
PERHAPS SOME LOCAL FOG OVERNIGHT WITH ALL THE LOW-LEVEL MOISTURE
IN PLACE.
WINDS GENERALLY IN THE 10 TO 15 KNOT RANGE WITH GUSTS AS HIGH AS
20 KNOTS INTO THE EARLY EVENING HOURS. THE WIND WILL BECOME MORE WEST
THEN NORTHWEST BEHIND THE FRONT.
OUTLOOK...
VFR CONDITIONS ARE EXPECTED MONDAY IN THE WAKE OF THE COLD FRONT.
THE DEPTH OF THE MIXED LAYER BEHIND THE FRONT SHOULD RESULT IN 20 TO
25 KNOT GUSTS FROM THE WEST AND NORTHWEST FOR THE MORNING AND EARLY
AFTERNOON HOURS. AS THE GRADIENT DROPS OFF LATE MONDAY AFTERNOON...
THE GUSTINESS SHOULD ABATE.
ALL AREAS SHOULD REACH CONVECTIVE TEMPERATURES IN THE FEW AIRMASS
MONDAY...SO SCATTERED TO BROKEN CUMULUS IS EXPECTED. MODEL SOUNDINGS
SHOW THAT THE COLUMN SHOULD REMAIN CAPPED...BUT COLD MID LEVEL
TEMPERATURES MAY ALLOW SPRINKLES TO DEVELOP NORTH OF KABE.
HOWEVER...DRY CONDITIONS ARE EXPECTED FOR MONDAY INTO MONDAY
EVENING.
HIGH PRESSURE BUILDING TOWARD THE AREA MONDAY NIGHT AND TUESDAY
SHOULD RESULT IN VFR CONDITIONS THROUGH THE PERIOD. THE GRADIENT MAY
BACK OFF ENOUGH TO ALLOW SEA AND BAY BREEZES TO DEVELOP TUESDAY
AFTERNOON.
PATCHY MVFR CONDITIONS ARE POSSIBLE TUESDAY NIGHT AS THE RETURN FLOW
AROUND THE HIGH BRINGS HIGHER DEW POINTS INTO THE AREA. WEDNESDAY
ITSELF SHOULD BE VFR WITH AN INCREASING SOUTHERLY FLOW. AN
APPROACHING SLOW MOVING COLD FRONT MAY BRING LOCAL MVFR CONDITIONS
IN SHOWERS TO WESTERN AREAS WEDNESDAY NIGHT. HOWEVER...TIMING OF
THIS FEATURE HAS BEEN DIFFICULT...AND THE SHOWERS COULD ACTUALLY
WAIT UNTIL THURSDAY TO ARRIVE.
&&
.MARINE...
A STRONG COLD FRONT WILL APPROACH THE REGION FROM THE W TODAY,
REACHING THE AREA WATERS TONIGHT. SWLY FLOW WILL INCREASE AHEAD OF
THE FRONT. IT IS PSBL THAT WE COULD GET SOME GUSTS TO 25 KT
BEGINNING THIS AFTN AND CONTINUING OVERNIGHT, SO HAVE OPTED TO
RAISE AN SCA FOR THE OCEAN FRONT. SEAS LOOK TO REMAIN BELOW SCA
CRITERIA.
THE COLD AIR ADVECTION BEHIND THE COLD FRONT...COMBINED WITH THE
FAIRLY TIGHT NORTHWESTERLY GRADIENT...SHOULD BE ENOUGH TO PRODUCE
SMALL CRAFT WIND GUSTS MONDAY MORNING. THE GRADIENT DROPS OFF AFTER
1800 UTC MONDAY...BUT BEFORE THEN 25 KNOT GUSTS ARE EXPECTED...
ESPECIALLY NEAR THE IMMEDIATE COAST.
THE GRADIENT DROPS OFF IN THE AFTERNOON AS THE DEPTH OF THE MIXED
MARINE LAYER INCREASES...SO THE TRADE OFF SHOULD RESULT IN GUSTS TO
20 KNOTS DURING THE EARLY TO MID AFTERNOON BEFORE DROPPING OFF. AS
HIGH PRESSURE BUILDS IN BEHIND THE COLD FRONT...THE GRADIENT DROPS
OFF MONDAY NIGHT AND TUESDAY. WINDS AND SEAS ARE EXPECTED TO REMAIN
BELOW SMALL CRAFT LEVELS.
AS THE HIGH GETS OFFSHORE WEDNESDAY...THE RETURN FLOW WILL INCREASE
WEDNESDAY AFTERNOON AND EVENING. THE GRADIENT BETWEEN THE HIGH AND
THE APPROACH OF A SLOW MOVING COLD FRONT COULD BRING BOTH WINDS AND
SEAS CLOSE TO SMALL CRAFT LEVELS THURSDAY INTO THURSDAY EVENING.
SINCE THE DEPTH OF THE MIXED LAYER OVER THE WATER WILL DICTATE HOW
MUCH WIND GETS TO THE SURFACE (AND DEVELOPS A FETCH FOR SEAS)...
CONFIDENCE IN SMALL CRAFT CONDITIONS DURING THIS TIME IS LOW.
&&
.HYDROLOGY...
PW VALUES INCREASE TO NEAR 2.0 INCHES THEREFORE CONVECTIVE
ELEMENTS WILL BE CAPABLE OF PRODUCING LOCALLY VERY HEAVY RAIN.
AFTER EXAMINING THE NEW 1-HOUR AND 3-HOUR FLASH FLOOD GUIDANCE, WE
DECIDED TO EXPAND THE FLASH FLOOD WATCH DOWN THE I-95 CORRIDOR.
THESE AREAS HAVE THE LOWEST GUIDANCE, WITH MANY AREAS UNDER 1.25
INCHES IN AN HOUR. THE RAINFALL RATES WITH THE CONVECTION SHOULD
BE RATHER HIGH GIVEN THE MOISTURE PRESENT, ALTHOUGH THE FORWARD
SPEED SHOULD BE FASTER THAN PREVIOUS EVENTS. STILL, IT MAY NOT
TAKE MUCH TO GET SOME FLOODING GOING THEREFORE WE EXPANDED THE
WATCH IN COLLABORATION WITH WFO STERLING.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PAZ067>071.
NJ...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NJZ001-007>010-012-
015>019-021.
DE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR DEZ001.
MD...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MDZ008-012.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 AM EDT MONDAY FOR ANZ450>455.
&&
SYNOPSIS...HAYES
NEAR TERM...GORSE
SHORT TERM...NIERENBERG
LONG TERM...HAYES
AVIATION...GORSE/HAYES/NIERENBERG
MARINE...HAYES/NIERENBERG
HYDROLOGY...GORSEHazardous weather outlook, Aug 21, 10:35 AM EST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1135 AM EDT SUN AUG 21 2011
DEZ001-MDZ008-012-NJZ001-007>010-012-015>019-021-PAZ067>071-221545-
NEW CASTLE-CECIL-KENT MD-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-MERCER-SALEM-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-
CUMBERLAND-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
1135 AM EDT SUN AUG 21 2011
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
IN ADDITION...STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE
WITH STRONG WINDS THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
DEZ002-003-MDZ015-019-020-NJZ013-020-022-023-027-PAZ054-055-060>062-
221545-
KENT-INLAND SUSSEX-QUEEN ANNES-TALBOT-CAROLINE-WESTERN MONMOUTH-
OCEAN-ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-
LEHIGH-NORTHAMPTON-
1135 AM EDT SUN AUG 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH STRONG WINDS THE
MAIN THREAT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ450>455-221545-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1135 AM EDT SUN AUG 21 2011
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 AM EDT MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH STRONG WINDS
THE MAIN THREAT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ANZ430-431-221545-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
1135 AM EDT SUN AUG 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR DELAWARE BAY WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH STRONG WINDS THE
MAIN THREAT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
DEZ004-NJZ014-024>026-221545-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
1135 AM EDT SUN AUG 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WITH STRONG WINDS THE
MAIN THREAT.
THE RIP CURRENT RISK IS FORECAST TO INCREASE TO MODERATE THIS
AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 21, 8:19 AM EST, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
919 AM EDT SUN AUG 21 2011
DEZ002-MDZ015-211415-
KENT DE-QUEEN ANNE'S MD-
919 AM EDT SUN AUG 21 2011
...STRONG THUNDERSTORMS WILL AFFECT KENT AND QUEEN ANNE'S COUNTIES...
AT 916 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES SOUTHWEST
OF MIDDLETOWN TO 11 MILES NORTH OF CENTERVILLE...MOVING EAST AT 20
MPH. THE THUNDERSTORMS WILL BE NEAR CRUMPTON AROUND 930 AM...
MILLINGTON AROUND 935 AM...DELANEY CORNER AROUND 940 AM...
SUDLERSVILLE...BARCLAY AROUND 955 AM...CLAYTON...SMYRNA AROUND 1000
AM AND KENTON AROUND 1010 AM.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
DO NOT SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
LAT...LON 3925 7598 3925 7591 3927 7585 3925 7581
3925 7577 3930 7575 3929 7565 3931 7559
3934 7556 3934 7545 3932 7544 3913 7577
3916 7604 3920 7606
ROBERTSONSpecial weather statement, Aug 21, 9:15 AM EST, 2 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1015 AM EDT SUN AUG 21 2011
DEZ002-211515-
KENT DE-
1015 AM EDT SUN AUG 21 2011
...STRONG THUNDERSTORMS WILL AFFECT KENT COUNTY...
AT 1011 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF
DOVER TO 11 MILES WEST OF DOVER...MOVING EAST AT 25 MPH. THE
THUNDERSTORMS WILL BE NEAR WYOMING...WOODSIDE EAST AROUND 1030 AM...
RIVERVIEW...MAGNOLIA AROUND 1045 AM...BIG STONE BEACH AND BOWERS
AROUND 1100 AM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
LAT...LON 3895 7573 3911 7575 3934 7547 3932 7543
3924 7538 3916 7540 3909 7540 3899 7530
3895 7530 3895 7539 3892 7541 3891 7547
3887 7552
ROBERTSONLocal storm report, Aug 21, 10:08 AM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1108 AM EDT SUN AUG 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HAIL DOVER 39.16N 75.52W
08/21/2011 M0.50 INCH KENT DE PUBLIC
HALF INCH HAIL REPORTED NEAR DOVER.
1040 AM TSTM WND GST DOVER 39.16N 75.52W
08/21/2011 E60 MPH KENT DE TRAINED SPOTTER
TRAINED SPOTTER ESTIMATED WINDS TO 60 MPH NEAR THE
DOVER SPEEDWAY.
1040 AM TSTM WND DMG DOVER 39.16N 75.52W
08/21/2011 KENT DE PUBLIC
TREE LIMBS DOWN.
&&
EVENT NUMBER PHI1100612 PHI1100610 PHI1100611
GORSELocal storm report, Aug 21, 10:59 AM EST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1159 AM EDT SUN AUG 21 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0842 AM TSTM WND DMG BETTERTON 39.37N 76.07W
08/21/2011 KENT MD 911 CALL CENTER
SEVERAL TREES DOWN
1030 AM HAIL DOVER 39.16N 75.52W
08/21/2011 M0.50 INCH KENT DE PUBLIC
HALF INCH HAIL REPORTED NEAR DOVER.
1040 AM TSTM WND GST DOVER 39.16N 75.52W
08/21/2011 E60 MPH KENT DE TRAINED SPOTTER
TRAINED SPOTTER ESTIMATED WINDS TO 60 MPH NEAR THE
DOVER SPEEDWAY.
1040 AM TSTM WND DMG DOVER 39.16N 75.52W
08/21/2011 KENT DE PUBLIC
TREES AND TREE LIMBS DOWN.
1050 AM TSTM WND GST DOVER AFB 39.13N 75.47W
08/21/2011 M77 MPH KENT DE ASOS
A 77 MPH THUNDERSTORM WIND GUST WAS MEASURED AT THE
DOVER AFB.
1050 AM TSTM WND DMG DOVER AFB 39.13N 75.47W
08/21/2011 KENT DE OTHER FEDERAL
WIND DAMAGE REPORTED AT THE DOVER AFB BUT DETAILS ARE
UNKNOWN AT THIS TIME.
&&
EVENT NUMBER PHI1100613 PHI1100612 PHI1100610 PHI1100611 PHI1100614
PHI1100615
GORSESpecial weather statement, Aug 21, 11:20 AM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1220 PM EDT SUN AUG 21 2011
NJZ008-211715-
MORRIS NJ-
1220 PM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM WILL AFFECT MORRIS COUNTY...
AT 1219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF MORRISTOWN...MOVING
NORTHEAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR MORRISTOWN...
MADISON...CHATHAM AROUND 1230 PM...HANOVER TOWNSHIP...FLORHAM PARK...
MORRIS PLAINS...ROCKAWAY AROUND 1235 PM...EAST HANOVER...PARSIPPANY
AND MOUNTAIN LAKES AROUND 1240 PM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
LAT...LON 4089 7427 4089 7433 4086 7431 4078 7437
4074 7436 4067 7446 4069 7451 4074 7456
4074 7464 4103 7443 4099 7429 4097 7427
4092 7428
ROBERTSONSpecial weather statement, Aug 21, 11:39 AM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1239 PM EDT SUN AUG 21 2011
NJZ018-019-027-211745-
CAMDEN NJ-NORTHWESTERN BURLINGTON NJ-SOUTHEASTERN BURLINGTON NJ-
1239 PM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM WILL AFFECT BURLINGTON AND CAMDEN
COUNTIES...
AT 1232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF CAMDEN...MOVING EAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR MARLTON AROUND 1245 PM...MEDFORD
LAKES AROUND 1255 PM...MEDFORD AROUND 100 PM...TABERNACLE...SHAMONG
AROUND 105 PM...LEISURETOWNE AROUND 110 PM...PEMBERTON HEIGHTS AND
PEMBERTON AROUND 115 PM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT SEEK SHELTER
UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.
LAT...LON 4004 7456 3978 7443 3976 7496 3988 7502
ROBERTSON
Event by event
4 lightning, 3 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Morris
- When
- August 21, 11:47 AM EST
- Where
- Morris County, Lake Hiawatha
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 40.880, -74.380
A severe thunderstorm tore down large tree limbs and wires in Lake Hiawatha (Montville Township).
Hail, Burlington
- When
- August 21, 1:57 PM EST
- Where
- Burlington County, 0.84 mi NNE of Riverton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.011, -75.015
Penny size hail fell in Riverton Borough.
Thunderstorm Wind, Burlington
- When
- August 21, 2:15 PM EST
- Where
- Burlington County, 0.38 mi ENE of Columbus
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.083, -74.714
A severe thunderstorm knocked down poles and wires in Mansfield Township.
Thunderstorm Wind, Monmouth
- When
- August 21, 2:35 PM EST to 2:36 PM EST
- Where
- Monmouth County, 0.43 mi NNW of Davis to Cream Ridge
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.156, -74.524
A severe thunderstorm knocked down trees in the Cream Ridge section of Upper Freehold Township and large tree limbs in other sections of the township. A Skywarn spotter measured a wind gust of 52 mph at his house in Cream Ridge. The combination of lightning and damaging winds caused about 400 homes throughout Monmouth to lose power.
Lightning, Monmouth
- When
- August 21, 3:00 PM EST
- Where
- Monmouth County, 0.64 mi NNW of Navesink
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 40.409, -74.034
A lightning strike started an insulation fire at a home on East Garfield Avenue in Atlantic Highlands. Lightning struck a cable wire and traveled along it and ignited the home's insulation. Some smoke filled the home before the fire was extinguished. No injuries were reported.
Lightning, Monmouth
- When
- August 21, 3:15 PM EST
- Where
- Monmouth County, Freehold
- Property damage
- $1,000
- Reported by
- Newspaper
- Coordinates
- 40.270, -74.280
Lightning struck the Monmouth County 911 radio tower in Freehold.
Lightning, Warren
- When
- August 21, 4:50 PM EST
- Where
- Warren County, 0.37 mi WNW of Townsbury
- Property damage
- $500
- Reported by
- Newspaper
- Coordinates
- 40.852, -74.936
A lightning strike knocked down a tree and wires across U.S. Route 46 in Liberty Township east of the Pequest Hatchery. The roadway was closed until the tree and wires were removed.
Lightning, Monmouth
- When
- August 21, 6:30 PM EST
- Where
- Monmouth County, 0.75 mi SW of Brielle
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 40.113, -74.060
A lightning strike to one of its water towers on Union Lane caused Brielle Borough to declare an emergency on the 21st. The lightning strike damaged electrical panels and also short circuited the entrance gate and a computer on the premises. The emergency was lifted on the 23rd after repairs were made.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, August 21 to 23, 20111 death · $4,000 · 48 events
- Tornadoes and Hail in New York, August 21, 2011$310,000 · EF2 · 5 events
- Heat in Nevada, August 21, 20111 death · 1 event
- Flash Flooding in New Mexico, August 21, 2011$11 million · 5 events
- Flash Flooding and Flooding in New Jersey, August 21 to 23, 2011$1.0 million · 5 events
- Hail and Damaging Wind in Nebraska, August 21, 2011$1.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Vermont, August 21, 2011$155,000 · 1.75 in hail · 12 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2011$113,000 · 60 kt wind · 10 events
- Flash Flood and Damaging Wind in Arizona, August 21, 2011$125,000 · 52 kt wind · 2 events
- Damaging Winds in New York, August 21, 2011$86,000 · 70 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2011$85,000 · 56 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Delaware, August 21, 2011$75,000 · 67 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 342209, 342208, 342210, 342211, 347559, 347560, 347561, 347724.